Missouri, 2015

Hail in Missouri, April 2, 2015

April 2, 2015 · NWS EAX · 4 events in 2 counties and zones

5 inches. No wind was reported with any of these storms as they appeared to be elevated in nature.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

During the late evening on April 2, a few thunderstorms moved across eastern Kansas and western Missouri, producing hail up to 1.5 inches. No wind was reported with any of these storms as they appeared to be elevated in nature.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 2, 4:42 PM CST, 4 hours 53 minutes earlier.

Area forecast discussion, Apr 2, 4:42 PM CST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
542 PM CDT Thu Apr 2 2015

.DISCUSSION...
Issued at 415 PM CDT THU APR 2 2015

Tonight - Friday:

A frontal boundary which passed southeast through the CWA this
morning lies from southeast KS through east central MO. Scattered
convection will initially form along this boundary late this
afternoon and early evening. However, our weather will likely be
dictated by a stationary h8 front which is progged to lie across the
southern CWA.

Increasing isentropic ascent on the 300K and 305K surfaces will
allow better moisture and weak instability to flow northward into
the CWA overnight. Satellite imagery shows rapid drying occurring
through the Central Rockies into northwest KS indicating the
presence of a pronounced upper level jet streak. Operational models
indicate a 130-140kt 250mb jet max will stretch eastward through MO
tonight/Friday allowing strung out energy to flow eastward.
Initially model soundings indicate extensive/thickening mid cloud
production and skinny CAPE. A very dry sub-cloud region will
initially absorb the precipitation which falls across KS and western
MO later this evening but believe the the sounding will saturate
faster than anticipated due to the moderately strong isentropic
ascent and jet energy. Have increased PoPs later this evening and
through the night into Friday morning to support the above scenario.

Will also need to keep an eye out for small scale bowing segments
which the HRRR zips ese across central KS and west central MO late
this evening. The HRRR as well as a couple of other short-range
convective allowing models have generated such systems. With 0-6km
shear of 60-70kts any such storm will have the potential to generate
damaging winds and low-end severe hail.

The rain will end from west to east Friday morning and exit the
eastern CWA by early afternoon. increasing surface pressure gradient
will generate strong/gusty winds for most of the day and keep
temperatures well below average.

Saturday - Sunday:

Still expect a rather quiet weekend with weak ridging aloft with
southerly boundary layer winds. Sunday max temperatures may be too
pessimistic but is based on increasing cloud cover as an upper
system tracks through KS/OK. Could see some light precipitation nose
into the southern CWA later in the day Sunday.

Sunday night - Thursday:

Medium range models continue to support the unsettled pattern
referred to yesterday for this period. A general upper trough set up
over the western U.S and pressure falls over the Southern/Central
Plains will allow a warm sector to set up east of the Rockies with
the southerly low-level jet tapping into the moisture from the Gulf
of Mexico. A frontal boundary with a pronounced dry slot over the
plains looks like the finishing touches for a typical set-up for
severe weather. Timing is difficult this far out but suspect there
will be one or two days where severe storms could visit our CWA.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 525 PM CDT THU APR 2 2015

VFR conditions initially, though cloud cover will begin to creep in
as the evening progresses. A wave of activity will push through
overnight, with mostly light rain expected, though nearby convective
activity to the south may lead to some isolated thunderstorms.
Expecting to see MVFR cigs by early Friday morning. Precip will exit the
area early Friday afternoon, though strong backing winds with gusts up
to 25 kts to 30 kts will persist through the remainder of the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...MJ
AVIATION...Welsh
Hazardous weather outlook, Apr 2, 3:58 PM CST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
458 PM CDT THU APR 2 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-032200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
458 PM CDT THU APR 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...MAINLY SOUTH OF
 HIGHWAY 50. SOME STORMS COULD BE STRONG WITH GUSTY WINDS...SMALL
 HAIL...AND HEAVY RAIN BEING THE PRIMARY THREATS.

 OVERNIGHT TONIGHT THERE COULD BE ANOTHER ROUND OF THUNDERSTORMS
 ACROSS THE AREA...MAINLY ALONG AND SOUTH OF INTERSTATE 70. ALTHOUGH
 WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED GUSTY WINDS AND HEAVY
 RAIN WILL BE POSSIBLE.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/MEDIA/EAX/EMBRIEFING1/EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

 THERE IS A CHANCE OF THUNDERSTORM ACTIVITY MONDAY INTO TUESDAY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/MEDIA/EAX/EMBRIEFING1/EMBRIEFING1.PDF

In the hours before

Special weather statement, Apr 2, 8:41 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
941 PM CDT THU APR 2 2015

KSZ057-030315-
MIAMI KS-
941 PM CDT THU APR 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR MIAMI COUNTY UNTIL 1015 PM CDT...

AT 937 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LANE...OR 6 MILES SOUTHWEST OF OSAWATOMIE...
MOVING EAST AT 35 MPH.

ONE-HALF INCH UP TO THE SIZE OF PENNY-SIZED HAIL IS EXPECTED WITH
THIS STORM...ALONG WITH MODERATE TO HEAVY RAINFALL.

THIS STORM WILL BE NEAR...
OSAWATOMIE AROUND 950 PM CDT.
PAOLA AROUND 1000 PM CDT.
NEW LANCASTER AROUND 1005 PM CDT.

LAT...LON 3840 9507 3858 9507 3872 9473 3846 9469
TIME...MOT...LOC 0240Z 255DEG 29KT 3847 9503

LG
Special weather statement, Apr 2, 9:01 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1001 PM CDT THU APR 2 2015

KSZ057-105-030330-
JOHNSON KS-MIAMI KS-
1001 PM CDT THU APR 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON AND
NORTHWESTERN MIAMI COUNTIES IN EAST CENTRAL KANSAS UNTIL 1030 PM
CDT...

AT 959 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EDGERTON...MOVING EAST AT 35 MPH.

ONE-HALF INCH UP TO THE SIZE OF PENNY-SIZED HAIL IS EXPECTED WITH
THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
GARDNER AROUND 1010 PM CDT.
SPRING HILL AND CLARE AROUND 1015 PM CDT.
BUCYRUS AROUND 1025 PM CDT.

THIS WILL IMPACT

 I-35 BETWEEN MILE MARKERS 200 AND 217.

LAT...LON 3881 9506 3889 9476 3873 9468 3858 9507
TIME...MOT...LOC 0301Z 258DEG 28KT 3873 9498

LG
Local storm report, Apr 2, 9:07 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1007 PM CDT THU APR 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     HAIL             10 SE PAOLA             38.47N 94.74W
04/02/2015  E1.00 INCH       MIAMI              KS   TRAINED SPOTTER

&&

JWELSH

The radar

The Pleasant Hill radar (KEAX), 37 km away, was scanning. The volume nearest the first event began at 03:35 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Cass

When
April 2, 9:35 PM CST
Where
Cass County, 1.08 mi E of Archie
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.480, -94.350

Hail, Cass

When
April 2, 9:42 PM CST
Where
Cass County, 1.08 mi E of Garden City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.570, -94.180

Hail, Cass

When
April 2, 9:49 PM CST
Where
Cass County, 3.53 mi WNW of Creighton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.520, -94.140

A few quarter sized hail stones with lots of dime sized stones.

Hail, Henry

When
April 2, 10:04 PM CST
Where
Henry County, 3.2 mi SSW of Blairstown
Measured
1.5 in hail
Reported by
Public
Coordinates
38.530, -94.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563728, 563729, 563730, 563731.